Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Phoenix, AZ

July 25, 2009Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2009, 4:00 PM MST for Gila County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2009, 4:00 PM MST (23:00 UTC)
Expired
Jul 25, 2009, 6:00 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 71 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 252300
FFWPSR
AZC007-260100-
/O.NEW.KPSR.FF.W.0007.090725T2300Z-090726T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
400 PM MST SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 353 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* RUNOFF CAUSING FLASH FLOODING WILL AFFECT SMALLER WASHES FLOWING 
  INTO TONTO CREEK NORTH OF PUNKIN CENTER INCLUDING SLATE CREEK AND
  UNBRIDGED CROSSINGS ALONG HIGHWAY 188. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3399 11142 3396 11139 3392 11130 3387 11128
      3387 11137 3397 11143 3400 11143 3400 11142

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:30 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 25, 3:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SAT JUL 25 2009

.SYNOPSIS...
HIGH PRESSURE WILL GRADUALLY BE PUSHED BACK SOUTH OF THE
INTERNATIONAL BORDER THE NEXT SEVERAL DAYS AS A BROAD AREA OF LOW
PRESSURE DEVELOPS OVER THE NORTHERN STATES. THIS WILL BRING DRIER
AIR BACK INTO THE DESERT SOUTHWEST...RESULTING IN A DECREASING
THREAT OF DAILY THUNDERSTORMS. IT WILL ALSO BRING A RETURN TO WARMER
TEMPERATURES.

&&

.DISCUSSION...
LATEST SAT PICS SUGGEST A SUBSIDENCE INVERSION HAS
DEVELOPED...INHIBITING CONVECTION ACROSS MUCH OF THE FORECAST AREA.
LONE EXCEPTION HAS BEEN ACROSS AZZ024...WHERE THUNDERSTORMS
FORMED WITHIN AN MCV EARLY THIS AFTERNOON...PRODUCING HEAVY RAIN
AND FREQUENT LIGHTNING. POPS WERE DECREASED FOR TONIGHT AS THE FLOW
VEERS AROUND THE APPROACHING DEEP-LAYERED ANTICYCLONE AND THE
ATMOSPHERE CONTINUES TO DRY OUT. HOWEVER... SLIGHT CHANCES DO EXIST
AND ANY CELLS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE BRIEF
HEAVY RAIN.

PREVIOUS DISCUSSION...
SUNDAY AND MONDAY...THE POSITION OF THE HIGH WILL SET UP A DRIER
NORTHWESTERLY FLOW OVER OUR CWA...ENDING THE THREAT FOR STORMS OVER
SOUTHEAST CALIFORNIA AND OVER THE SOUTHWEST AZ DESERTS...FURTHER
DWINDLING CHANCES OVER SOUTH-CENTRAL AZ TO SLIGHT (AT BEST). A DRIER
FLOW AROUND THE HIGH WILL LEAD TO TEMPERATURES MONDAY AFTERNOON
BEING QUITE HOT FOR THIS TIME IN JULY...RANGING FROM 109-112 DEGREES
ACROSS PORTIONS OF MARICOPA COUNTY INCLUDING THE PHOENIX METRO
AREA...AND EVEN WARMER ACROSS SOUTHEAST CALIFORNIA WHERE THE TEMPS
WILL RANGE FROM 110-114 DEGREES.

TUESDAY THROUGH FRIDAY...MODELS SUGGEST THAT THE RIDGE CONTINUES TO
STRUGGLE TO REBUILD AND INTENSIFY OVER THE WESTERN UNITED
STATES...GIVING WAY TO THE INFLUENCE OF A BROAD UPPER LEVEL TROF
THAT EXPANDS ACROSS THE CENTRAL CONUS. THIS IS TRULY AN ANOMALOUS
PATTERN FOR THIS TIME OF THE YEAR...ESPECIALLY DURING THE SUMMER AND
THE MONSOON. UNDER THIS PATTERN...MOISTURE WILL BE MINIMAL AND
TEMPERATURES WILL BE SOMEWHAT COOLER WITH 589-590DM HEIGHTS OVER THE
DESERT SOUTHWEST. SMALL DISTURBANCES IN THE FLOW COULD INTRODUCE
SOME BRIEF PERIODS OF CLOUDS...OR A DEGREE OR TWO OF COOLING...BUT
OVERALL KEEPING IT DRY...GRADUALLY TRENDING DOWN MAX TEMPS...AND
MAINTAINING ONLY SLIGHT CHANCES OF PRECIPITATION OVER FAR EAST
PORTIONS OF SOUTHERN GILA COUNTY THROUGH THE EXTENDED.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...PARTIAL CLEARING
UNDERWAY THIS MORNING WITH SLIGHTLY MORE LOW LEVEL RH HAS ALLOWED
ISOLD TSTMS TO FIRE IN SOUTHEAST PINAL COUNTY BY 1730Z. WITH SLY
WINDS AND AIRMASS DESTABILIZING...POTENTIAL FOR OUTFLOW WINDS DUE
TO LATE AFTERNOON/EVENING CONVECTION WILL INCREASE. THUS...OCNL
GUSTY WINDS OVER KIWA HAS BEEN INSERTED INTO LATEST TAF. WIND SHIFT
ASSOCD WITH DISTANT TSTMS ALSO PSBL AT SKY HARBOR AFT 02Z...BUT NO
VSBY/CIG IMPACTS EXPECTED AT THIS TIME.

SOUTHEAST CALIF AND SOUTHWEST AZ INCLUDING KIPL AND KBLH...CLOUDS
HAVE NOT THINNED OUT VERY MUCH THRU 17Z...THUS STRONG CONVECTION IS
NOT EXPECTED...ALTHOUGH WIDELY SCT CBS SHOULD FIRE ONCE AGAIN LATE
THIS AFTERNOON AND THIS EVENING OVER HIGHER TRRN. DISTURBANCE
EARLIER NOTED ACROSS MEXICO MAY DRIFT INTO THE LOWER COLO RIVER
VALLEY LATE TODAY WITH ENHANCED CONVECTION...AND AMENDMENTS MAY BE
ISSUED TO FINE TUNE THE TIMING AND LOWER CIGS/VSBYS AS NEEDED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH FRIDAY...
HIGH PRESSURE WILL REMAIN OVER NORTHERN MEXICO DURING THE PERIOD.
THIS WILL RESULT IN CONTINUED HOT AND GENERALLY DRY WEATHER...WITH
THE FAR WESTERN ZONES EXPECTING MINIMUM RH VALUES DROPPING TO
LESS THAN 15 PERCENT. ONLY ZONE 133 WILL HAVE A SLIGHT CHANCE
OF DAILY SHOWERS AND THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH/MEYERS
AVIATION...WANEK
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Jul 25, 5:29 AM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
529 AM MST SAT JUL 25 2009

AZZ022-023-027-028-261230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
529 AM MST SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST
STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH
...DENSE BLOWING DUST...AND LOCALLY HEAVY RAINFALL THAT COULD QUICKLY
LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 109-112 DEGREES ACROSS
MARICOPA COUNTY...INCLUDING THE GREATER PHOENIX AREA. IT IS POSSIBLE
THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED. TEMPERATURE
FORECASTS SHOULD BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-261230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
529 AM MST SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST STORMS
HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...AND
LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING OF ROADWAYS...
WASHES AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUFFICIENT MOISTURE WILL REMAIN IN THE AREA THROUGH TUESDAY FOR A
SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AND
ASSOCIATED WEATHER HAZARDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-261230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
529 AM MST SAT JUL 25 2009 /529 AM PDT SAT JUL 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST
STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH
...DENSE BLOWING DUST AND SAND...AND LOCALLY HEAVY RAINFALL THAT
COULD QUICKLY LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 110-114 DEGREES ALONG
PORTIONS OF THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA.
IT IS POSSIBLE THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED.
TEMPERATURE FORECASTS SHOULD BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 25, 12:15 PM MST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1215 PM MST SAT JUL 25 2009

AZZ024-252000-
GILA AZ-PINAL AZ-
1215 PM MST SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MIAMI..MOVING SOUTHEAST AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN GILA COUNTY INCLUDING THE CAMPGROUNDS AROUND THE
PINAL MOUNTAINS.

LAT...LON 3319 11091 3324 11097 3330 11100 3336 11086
      3325 11078
TIME...MOT...LOC 1914Z 311DEG 3KT 3328 11089

HIRSCH
Special weather statement, Jul 25, 1:02 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
102 PM MST SAT JUL 25 2009

AZZ024-252045-
GILA AZ-
102 PM MST SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 145 PM MST

AT 101 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF GLOBE..MOVING NORTHEAST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN GILA COUNTY ALONG HIGHWAY 77...

LAT...LON 3335 11084 3335 11068 3318 11062 3318 11084
TIME...MOT...LOC 2002Z 214DEG 10KT 3326 11077

HIRSCH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:54 AM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal111 min
Jul 25, 12:15 PM MSTSpecial Weather StatementPSR45 min
Jul 25, 1:02 PM MSTSpecial Weather StatementPSR43 min
Jul 25, 3:21 PM MSTFlash Flood WarningPSRMaricopa114 min

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.